Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 211, NWS Amarillo, TX

July 26, 2017Hutchinson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 26, 2017, 7:52 PM CDT for Hutchinson County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 7:52 PM CDT (00:52 UTC)
Expired
Jul 26, 2017, 8:33 PM CDT
In force
41 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Hutchinson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2711 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS54 KAMA 270052
SVRAMA
TXC233-270145-
/O.NEW.KAMA.SV.W.0211.170727T0052Z-170727T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
752 PM CDT WED JUL 26 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southern Hutchinson County in the Panhandle of Texas...

* Until 845 PM CDT

* At 751 PM CDT, a severe thunderstorm was located near Borger, and
  is nearly stationary.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 

* Locations impacted include...
  Borger, Fritch, Stinnett and Sanford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3583 10161 3585 10144 3579 10112 3562 10121
      3563 10162
TIME...MOT...LOC 0051Z 286DEG 3KT 3570 10138 

HAIL...<.75IN
WIND...60MPH
 
$$

Ward
2 follow-up statements
455 
WWUS54 KAMA 270119
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
819 PM CDT WED JUL 26 2017

TXC233-270145-
/O.CON.KAMA.SV.W.0211.000000T0000Z-170727T0145Z/
Hutchinson TX-
819 PM CDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN HUTCHINSON COUNTY...

At 818 PM CDT, a severe thunderstorm was located 8 miles north of
Skellytown, or 11 miles east of Borger, moving east at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Borger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3582 10138 3579 10112 3562 10121 3569 10142
TIME...MOT...LOC 0118Z 267DEG 9KT 3569 10120 

HAIL...<.75IN
WIND...60MPH
 
$$

Ward
814 
WWUS54 KAMA 270133
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
833 PM CDT WED JUL 26 2017

TXC233-270143-
/O.CAN.KAMA.SV.W.0211.000000T0000Z-170727T0145Z/
Hutchinson TX-
833 PM CDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUTCHINSON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3582 10138 3579 10112 3562 10121 3569 10142
TIME...MOT...LOC 0132Z 286DEG 3KT 3569 10118 

$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 7:01 PM CDT, 51 minutes earlier.

Area forecast discussion, Jul 26, 7:01 PM CDT, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
701 PM CDT Wed Jul 26 2017

.AVIATION...
For the 00Z TAFs, showers and thunderstorms will continue to
develop across the Oklahoma and Texas Panhandles this evening and
tonight as a cold front slowly moves south across the area later
tonight and Thursday morning. Have incorporated mention of
thunderstorms at all terminal sites for various times during this
fcst cycle. Due to some uncertainty in timing of storms and
attendant CIGS and VSBYS, amendments may become necessary.

Andrade

&&

.PREV DISCUSSION... /Issued 403 PM CDT Wed Jul 26 2017/

DISCUSSION...
Not a lot of changes in this forecast compared to the previous.
Fairly broad mid/upper level high pressure spinning over TX/NM.
Winds aloft will be weak and vary from west to north depending on
smaller scale waves coming off the Rockies. A cold front is being
sampled with most of the cooler air up in northern KS over to the
Front Range. However, a surface low is positioned over north-
central KS which has helped switch winds to the north over the OK
Panhandle along with a weak baroclinic zone. Isolated
Thunderstorms are beginning to develop along this boundary. A
surface trough is situated roughly over the Canadian River Valley
where scattered CU and a few towering CU are trying to break a
weak cap. Any activity that does develop south of the boundary
should be isolated single cell, short lived thunderstorms with
some downburst potential given steep low level lapse rates,
moderate instability and downdraft CAPE on the order of 1000-1500
J/kg. Warm 500mb temperatures should keep hail growth minimal.

Thunderstorm chances go up considerably this evening and overnight
as a shortwave develops off the Rockies on the northern periphery
of the high pressure. Model guidance shifts this wave eastward
with most of the PVA across the northern zones. The frontal
boundary will be the focus for enhanced moisture convergence with
pos low level theta-E advection coming in behind the front. PWAT
values are expected to increase to 1.5 to 2.0 inches with surface
dew points increasing well into the mid to upper 60s along the
boundary. CAMs and medium range guidance have been consistent with
initiating a large area of thunderstorms across the northwestern
zones where the best forcing along the boundary combine with the
mid level forcing from the shortwave. Due to the high PWATs, weak
mid level flow and shear vectors oriented parallel to the
boundary, storms should be efficient heavy rain producers. Have
issued a flash flood watch for the far northwestern TX Panhandle
and far western OK Panhandle for the overnight and early morning
period. Severe potential overnight looks low as storms become
elevated and loose maximum buoyancy potential (MLCAPE values drop
to around 1000 J/kg given low mid level lapse rates) and weak
shear. Can't completely rule out some severe downburst winds
become strong enough to break the surface inversion, but it seems
unlikely as the surface inversion is progged to be fairly strong.

The overnight convection may congeal into an MCS and slowly move
southeast until the forcing from the upper level shortwave shifts
east of the area. This should lead to possible lull in activity
Thursday morning after 12z as the convection becomes less
organized and coverage decreases. Their are some differences in
model guidance on how far south the surface boundary will push,
with medium range guidance keeping it stalled over the northern
zones. However, short term guidance (NAMNest and NMM/ARW) suggest
this boundary may push as far south as the I40 corridor. This
seems plausible given overnight storm cold pools should help
advance the boundary south. Thus, shifted higher chance pops south
covering most of the southern Panhandles. There is not a clear
indication of a shortwave, but convergence along the boundary and
the very moist vertical profiles will lead to at least scattered
thunderstorm development. Storms should continue to be efficient
rain producers with similar environmental conditions to Wednesday
night so will need to watch for flooding potential.

Rain chances will continue through the extended as statistical and
deterministic guidance keeps moisture in place, especially across
the eastern zones. The upper level high isn't progged to move
much until later next week when models do suggest that it will
shift westward leaving the Panhandles in more dominant northwest
flow. Still, occasional shortwaves and the existence of lingering
boundaries will keep chance pops through the next 7 days.
Temperatures will also stay much closer to average, if not
slightly below average beyond the day 1 forecast.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch through Thursday morning for the following
     zones: Dallam...Hartley.

OK...Flash Flood Watch through Thursday morning for the following
     zones: Cimarron.

&&
Hazardous weather outlook, Jul 26, 4:15 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
415 PM CDT Wed Jul 26 2017

OKZ001>003-TXZ001>020-270915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
415 PM CDT Wed Jul 26 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across portions of the Texas and
Oklahoma Panhandles. A few storms maybe strong with gusty winds
and small hail being a threat along with localized flooding. The
western Oklahoma Panhandle and northwestern Texas Panhandles will
have a higher potential for flash flooding, thus, a Flash Flood
Watch has been issued for those areas through early Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Flash Flood Watch has been issued through early Thursday morning
for the western Oklahoma Panhandle and northwestern Texas
Panhandle for efficient rain producing storms lingering in those
areas. Otherwise, there is a chance of thunderstorms everyday
from Thursday through Tuesday. Some storms maybe strong with gusty
winds and small hail possible. Localized heavy rainfall along
with flooding and flash flooding will continue to be the main
threat throughout this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 26, 7:04 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
704 PM CDT WED JUL 26 2017

TXZ002-003-270030-
Sherman TX-Hansford TX-
704 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HANSFORD AND EAST
CENTRAL SHERMAN COUNTIES UNTIL 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Gruver, or 21 miles west of Spearman. This storm was
nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3622 10170 3640 10166 3641 10134 3619 10137
TIME...MOT...LOC 0003Z 271DEG 3KT 3628 10156

Ward
Local storm report, Jul 26, 7:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
727 PM CDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     8 NNE DARROUZETT        36.54N 100.25W
07/26/2017                   BEAVER             OK   EMERGENCY MNGR

            10 POWER POLES BLOWN DOWN AND A CENTER PIVOT IRRIGATION
            SYSTEM WAS OVERTURNED.

&&

EVENT NUMBER AMA1700792

EA
Local storm report, Jul 26, 7:32 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     7 NE BUSHLAND           35.27N 101.99W
07/26/2017  E60 MPH          POTTER             TX   PUBLIC

&&

EVENT NUMBER AMA1700793

EA
Special weather statement, Jul 26, 7:39 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
739 PM CDT WED JUL 26 2017

TXZ007-008-270115-
Hutchinson TX-Moore TX-
739 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUTCHINSON AND
SOUTHEASTERN MOORE COUNTIES UNTIL 815 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sanford, or 5 miles northwest of Borger, moving east at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Borger, Fritch, Stinnett, Sanford and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3563 10167 3584 10167 3587 10129 3562 10128
      3562 10141
TIME...MOT...LOC 0039Z 275DEG 8KT 3572 10147

Ward
Local storm report, Jul 26, 7:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     1 W AMARILLO            35.20N 101.83W
07/26/2017  M66 MPH          POTTER             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1700794

EA
Special weather statement, Jul 26, 7:42 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
742 PM CDT WED JUL 26 2017

OKZ003-270115-
Beaver OK-
742 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVER COUNTY UNTIL 815
PM CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Elmwood, or 9 miles southeast of Beaver, moving
northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Beaver
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3657 10044 3673 10056 3691 10029 3668 10011
TIME...MOT...LOC 0042Z 238DEG 13KT 3669 10043

Bieda

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:02 PM CDTSpecial Weather StatementAMAMoore28 min
Jul 26, 7:04 PM CDTSpecial Weather StatementAMAHansford26 min
Jul 26, 7:25 PM CDTSevere Thunderstorm WarningAMAPotter, Randall38 min
Jul 26, 7:33 PM CDTFlash Flood WarningAMAOldham, Potter, Randall117 min
Jul 26, 7:39 PM CDTSpecial Weather StatementAMAHutchinson36 min
Jul 26, 8:01 PM CDTSpecial Weather StatementAMAHartley29 min
Jul 26, 8:22 PM CDTSpecial Weather StatementAMAHansford23 min
Jul 26, 8:46 PM CDTSpecial Weather StatementAMAHartley44 min
Jul 26, 8:57 PM CDTAreal Flood AdvisoryAMADallam, Hartley2 hr
Jul 26, 9:34 PM CDTSpecial Weather StatementAMAMoore41 min
Jul 27, 1:57 AM CDTAreal Flood AdvisoryAMADallam4 hr
Jul 27, 2:00 AM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham, Potter, Randall4 hr
Jul 27, 3:39 AM CDTFlash Flood WatchAMADallam, Deaf Smith, Hartley, Oldham27 hr
Jul 27, 2:22 PM CDTSpecial Weather StatementAMAHansford23 min
Jul 27, 2:29 PM CDTSpecial Weather StatementAMAMoore31 min
Jul 27, 2:45 PM CDTSpecial Weather StatementAMAHansford30 min
Jul 27, 3:32 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree43 min
Jul 27, 6:28 PM CDTSpecial Weather StatementAMAHemphill, Wheeler47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.